Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 1121 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 


 
LETTER TO THE EDITOR Table of Contents   
Year : 2013  |  Volume : 7  |  Issue : 1  |  Page : 91-92
Cough as presenting symptom in Dextran 40 hypersensitivity


1 Department of Anesthesiology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, India
2 Department of Anesthesia and Intensive Care, Maulana Azad Medical College and Lok Nayak Hospital, New Delhi, India

Click here for correspondence address and email

Date of Web Publication2-Feb-2013
 

How to cite this article:
Solanki SL, Bansal S, Goyal VK. Cough as presenting symptom in Dextran 40 hypersensitivity. Asian J Transfus Sci 2013;7:91-2

How to cite this URL:
Solanki SL, Bansal S, Goyal VK. Cough as presenting symptom in Dextran 40 hypersensitivity. Asian J Transfus Sci [serial online] 2013 [cited 2021 Oct 23];7:91-2. Available from: https://www.ajts.org/text.asp?2013/7/1/91/106763


Sir,

A 48-year-old male, weighing 68 kg, presented in the emergency department with history of road traffic accident and popliteal artery injury. He was scheduled for emergency vascular repair surgery. Patient was nonsmoker and nonalcoholic. He denied any other medical comorbidities, allergies to any drugs, or surgical treatment in the past. Airway examination was normal. A preoperative chest radiograph was normal and ECG showed normal sinus rhythm. His preoperative heart rate (HR) was 88/min, blood pressure (BP) was 121/83 mmHg, respiratory rate was 16/min, SpO 2 (on room air) was 97%, and arterial blood gases showed pH 7.35, pO 2 98, pCO 2 26, HCO 3 15, BE = -5, and SO 2 97. After explaining the procedure and risk involved, written informed consent for surgery and anesthesia was taken.

After antiseptic skin preparation, sterile draping and adequate local infiltration, standard combined spinal epidural anesthesia was given in L3-L4 space and 12.5 mg of bupivacaine 0.5% heavy with 20 mcg of fentanyl was given in subarachnoid space. An 18 G epidural catheter was placed and fixed for postoperative analgesia. Supplemented oxygen was given by venturi mask (FIO2 = 0.5). A sensory loss up to T10 level was achieved with adequate motor paralysis after 9 min and surgery was allowed to proceed. After 45 min, during vascular repair, slow (40 ml/hour) intravenous (IV) dextran 40 was started. Within 1 or 2 min of dextran infusion, sudden coughing was started. Humidified oxygen was started for prevention of possible dryness of airway mucosa. However, there was no relief in coughing. Vital parameters were within normal limits. After 3-5 min, he developed urticarial skin rashes mainly over face, neck, arms, and chest. IV dextran infusion was stopped immediately. IV hydrocortisone 100 mg along with IV pheniramine was given. Continuous verbal communication was kept with patient. All preparation for emergency tracheal intubation was made. There were no major changes in the vitals throughout. Arterial blood gases showed pH 7.36, pO 2 95.6, pCO 2 35, HCO 3 17.2, BE = -6.1, and SaO 2 94. Skin rashes diminished after 10-15 min and a sample of blood was sent for laboratory evaluation after half an hour of start of hypersensitivity reaction. Surgery was completed in 120 min. Patient was shifted to postanesthesia care unit for continuous vitals monitoring. Hypersensitivity was confirmed by increased serum tryptase level (19.9 ng/ml) and also by intra dermal skin testing in an allergy clinic 4 weeks later.

Anaphylaxis during anesthesia mainly involve cardiovascular manifestations (73.6%), cutaneous manifestations (69.6%), and respiratory problems like bronchospasm (44.2%). [1] The incidence of anaphylaxis and anaphylactoid reactions during anesthesia has a very broad range from 1 in 3,500 to 1 in 13,000 cases and is difficult to estimate. [2] A variety of pharmacological agents are involved in these adverse reactions with colloids like dextran and gelatin are involved in 3.6% of cases. [3]

Adverse drug reactions or side effects are common and dose dependent and may occur at therapeutic or sub-therapeutic doses. Anaphylactic and anaphylactoid reactions are unexpected and dose independent and can occur at the first exposure to drug. [4] Dextran is mainly used as an antithrombotic agent to reduce blood viscosity during micro-vascular surgeries to decrease vascular thrombosis and to increase capillary microcirculation and as a plasma volume expander. Dextran infusion led to an increase in plasmin generation, resulting in increased fibrinolysis as well as degradation of von Willebrand factor (vWF) and desensitization of the platelet response uniquely to thrombin. [5] In most cases of hypersensitivity, mild urticarial rashes developed but serious anaphylactic reactions causing breathing difficulty, laryngospam, unstable hemodynamics requiring cardiac massage, and death may occur. Most mild reactions are reversible on discontinuation of the infusion but serious reactions should be treated promptly with adrenaline, securing airway and hemodynamic support. Hypersensitivity reaction occurred in our case was not associated with unstable hemodynamics, possibly because our patient was given volume resuscitation as preloading with crystalloids and also patients who present with respiratory symptoms, may not be associated with unstable hemodynamics. [6] In the present case, patient started coughing few minutes after start of dextran infusion. He was not suffering from any upper or lower respiratory tract infections and denied any chronic cough history. Cough is never reported as presenting symptom of dextran hypersensitivity. Exact cause and mechanism of cough in this scenario is not known. We hypothesize that airway hyper-reactivity due to mast cell activation during hypersensitivity may be responsible for such a case. We suggest, if any patient under regional or local anesthesia suddenly start coughing after starting of IV Dextran infusion, immediate withdrawal of infusion and further supportive management should be started.

 
   References Top

1.Laxenaire MC, Mertes PM; Groupe d'Etudes des Reactions Anaphylactoides Peranesthesiques. Anaphylaxis during anaesthesia: results of a two-year survey in France. Br J Anaesth 2001;87:549-58.  Back to cited text no. 1
    
2.Vervloet D, Magnan A, Birnbaum J, Pradal M. Allergic emergencies seen in surgical suites. Clin Rev Allergy Immunol 1999;17:459-67.  Back to cited text no. 2
[PUBMED]    
3.Mertes PM, Laxenaire MC, Lienhart A, Aberer W, Ring J, Pichler WJ, et al; Working Group for the SFAR; ENDA; EAACI Interest Group on Drug Hypersensitivity. Reducing the risk of anaphylaxis during anaesthesia: Guidelines for clinical practice. J Investig Allergol Clin Immunol 2005;15:91-101.  Back to cited text no. 3
[PUBMED]    
4.Hepner DL, Castells MC. Anaphylaxis during the perioperative period. Anesth Analg 2003;97:1381-95.  Back to cited text no. 4
[PUBMED]    
5.Jones CI, Payne DA, Hayes PD, Naylor AR, Bell PR, Thompson MM, et al. The antithrombotic effect of dextran-40 in man is due to enhances fibrinolysis in vivo. J Vasc Surg 2008;48:715-22.  Back to cited text no. 5
[PUBMED]    
6.Schwartz LB, Yunginger JW, Miller J, Bokhari R, Dull D. Time course of appearance and disappearance of human mast cell tryptase in the circulation after anaphylaxis. J Clin Invest 1989;83:1551-5.  Back to cited text no. 6
[PUBMED]    

Top
Correspondence Address:
Sohan Lal Solanki
Department of Anesthesiology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Rae-Bareilly Road, Lucknow-226014
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-6247.106763

Rights and Permissions




 

Top
 
  Search

  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1938    
    Printed66    
    Emailed0    
    PDF Downloaded18    
    Comments [Add]    

Recommend this journal

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006